How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Vet Your Own Question
Vet
Vet, Veterinarian
Category: Vet
Satisfied Customers: 83
Experience:  I have spent many years in mixed practice, dealing with all the major species.
76153631
Type Your Vet Question Here...
Vet is online now

there, i had my 5 year old horse medicated in the sacral

Customer Question

hi there,
i had my 5 year old horse medicated in the sacral joints. 2 days later he developed peritionitis which was bad enough that he ended up in hospital. he is now back home on box rest on a heavy load of bute and penicillin. Whilst in hospital he had a rectal exam and they found his bladder to be 3x its correct size, they ran all the tests on his blood and urine and they have all been normal, his temperature from first noticing the horse was unwell was 41.7 and has taken 5 days to get back down to around 38-39, it seems every time the bute wears off his temp will soar again however he is improving. One other point i should mention is that he was weeing alot in the first 24 hours and also was going in to wee position but not going. My question is- could the needle that was meant to go into the sacral joint missed and ended up piercing his bladder or gut? I do feel the two are related he has a strict routine and doesnt go int he field as he is a showjumping horse, many thanks jh
Submitted: 2 years ago.
Category: Vet
Expert:  Vet replied 2 years ago.
Vet : Hi there, vet Andrew here. Do you know if the injection was ultrasound-guided? Also, was it steroid that was injected?
JACUSTOMER-xxlqjkh1- :

Hi Andrew

JACUSTOMER-xxlqjkh1- :

the vet didnt use ultrasound and not sure if steriod was use would this make the difference.

Vet : OK. First off, it's not essential to use ultrasound to do this procedure, it's just sometimes done. Secondly, if steroid were used in the joint then you could be seeing one of the side effects, which is increased thrist and hence increased urine production.
Vet : With regard to the peritonitis, it usually kicks in within a few days of any intervention, so it might well be associated with the needle, but again this is a recognised complication of pretty much any procedure involving a needle anywhere near the peritoneum, especially those involving steroids which damp down any immune response.
Vet : Sacral injections involve a large, 10-inch or so needle being inserted into a tight space, so they are difficult, hence the associated risks. I doubt that the bladder or gut were punctured, and even if they were it would be a small hole that should heal quickly, within days. But what could (and I stress 'could) have happened is that the needle entered the peritoneum (that is, the lining of the abdomen) at the top of the pelvis and set up an infection there.
Vet : The important thing is that he is improving. While reading your question I thought that maybe the rectum had been ruptured during a rectal examination pre-injection, but this doesn't appear to be the case as your vet will have told you this, as rectal rupture is potentially extremely serious. Your case sounds like a localised peritonitis which should recover with intensive therapy.
Vet : I hope this answers your question. If not, please post here and I'll be happy to give you more information. Regards, ***** *****
Vet and 2 other Vet Specialists are ready to help you
Expert:  Vet replied 2 years ago.
Hi, many thanks for you kind rating. I wish you and your horse all the best.
Vet Andrew